MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ENSEAL 45 CM SHAFT, CURVED JAW; ELECTROSURGICAL CUTTING & COAGULATION & ACCESSORIES

ETHICON ENDO-SURGERY, LLC. ENSEAL 45 CM SHAFT, CURVED JAW; ELECTROSURGICAL CUTTING & COAGULATION & ACCESSORIES
Model Number NSLX145C
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Dizziness (2194); Insufficient Information (4580)
Date of Event 02/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 3/1/2023.Batch #: x96h3e.Attempts are being made to obtain the following information.To date, no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent: what is meant by ¿not sealing at full capacity¿? was the device was completely latched for each sealing? did the doctor hear the end tone for each sealing? approximately how far into the procedure was the lack of hemostasis identified? were there any generator alert screens in the initial procedure? what is the surgeon's experience with x1 device? does the patient have any known coagulation disorders? what is the surgeon's standard pharmacological blood thinning regimen? is it typical/part of the surgeon's procedure to use the surgicel and/or vistaseal? were there any blood products administered to the patient? what is the patient's current status? additional information was obtained: an internal rapid response call was held on (b)(6) 2023 to include post market surveillance, customer quality, research and development, marketing, quality, energy director, and local associates to discuss tissue effect and hemostasis issues.For pc-001287240, in the original procedure, there was a lot of oozing across the length of the jaw.Since the rep didn¿t like what she saw, she told the team to pull the x1 and finish with a g2 articulating.After using the g2 to complete the procedure, powder was used on any left-over bleeding.At the end, the bleeding seemed to be addressed.Afterwards, the patient ended up with a hematoma.Another g2 articulating was used in the re-op, along with the powder.The patient is fine now.Patient factors are unknown currently.The source of the bleeding is exactly where the surgeon started having issues with the enseal in the original procedure.The surgeon has decided to go back to the g2.The rep talked through the surgeon¿s technique with the x1.He does whole jaw bits and is not a double burner.He makes sure the device clicks every time and does like to hold the device even after the click.The surgeon is more parallel to the stomach during the procedure.This is an analysis of an image submitted for evaluation.Image: the image provided by the customer shows what appears to be bleeding.Based on the photo, the reported event was confirmed.However, no conclusion could be reached as to how this issue occurred through photo analysis.Investigation summary.The product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the device was received with no apparent damage.The device was tested on the generator and passed all functional testing.The energy output delivered from the device was verified.All tones were heard during functional testing.The device was tested with the test media and no anomalies were found.There were no anomalies noted with the functionality of the device.A manufacturing record evaluation was performed for the finished device lot/batch x96h3e, and no non-conformances were identified.As part of the quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a laparoscopic sleeve gastrectomy procedure that while taking the omentum down the device was cutting but not sealing at full capability.A nslg2s45a with the same generator was used to complete the procedure with no additional issues.The part of the omentum that was sealed with the original device was oozing and surgicel powder was used to control the bleeding.It was then reported that the patient was brought back to the or two days post op with symptoms of being lightheaded, dizzy, shortness of breath and not feeling well.Patients hemoglobin was tested and was found to be not normal.A hematoma was found at the fat pad around the area where the device failed during the original procedure.Surgeon using a g2 enseal removed the hematoma.Surgeon then applied vistaseal then surgicel powder on top.Patient status as of the next day is doing well and her numbers good.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/22/2023.Additional information was obtained: during a talk with the surgeon, he indicated the bleeding issue tended to occur with thicker tissue, which makes it more difficult to get a hold of the bleeder since it tends to retract into the fat.The surgeon indicated there was only 1 patient that he had to take back due to post-op bleeding.After removing the hematoma and blood, the source was where the surgeon was having trouble with the coag with the x1.During the original procedure, the vessel was taken as a bundle.Generator log analysis: during usage of this specific device, 6 of 27 total activations did not reach an end tone.This does not follow the ifu.No gen11 error messages were thrown during the usage of this device.This is an analysis of an image submitted for evaluation.Two snap shot pictures from a laparoscopic sleeve gastrectomy procedure are available for evaluation.The picture labeled as nslx145c shows the device jaw appeared to clamp on stomach tissue in great curvature.A pool of fluid is visible in the picture, presumably representing blood and other fluid mix.The another picture labelled as nslg2s45a shows the device jaw clamped on fatty tissue.No unusual finding is identified from the picture.Based on the photo, the reported event was confirmed.However, no conclusion could be reached as to how this issue occurred through photo analysis.A manufacturing record evaluation was performed for the finished device lot/batch number, and no non-conformances were identified.As part of the quality process, all devices are manufactured, inspected, and released to approved specifications.H6 type of investigation, investigation findings, and investigation conclusions codes.

Brand Name
ENSEAL 45 CM SHAFT, CURVED JAW
Common Device Name
ELECTROSURGICAL CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO SURGERY, INC. (CINCINNATI)
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key16459802
Report Number3005075853-2023-01256
Device Sequence Number6449479
Product Code GEI
UDI-Device Identifier10705036015499
UDI-Public10705036015499
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K172580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNSLX145C
Device Catalogue NumberNSLX145C
Device Lot NumberX96H3E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/06/2023
Supplement Date Received by Manufacturer03/01/2023
Initial Report FDA Received Date03/01/2023
Supplement Report FDA Received Date03/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/19/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown